Probiotics for the Prevention of Antibiotic-associated Diarrhea and Clostridium difficile DiarrheaKatz, Jeffry A. MDJournal of Clinical Gastroenterology: March 2006 - Volume 40 - Issue 3 - p 249-255 Presentations Buy SDC Abstract Author InformationAuthors Antibiotic-associated diarrhea is a common clinical problem occurring in up to 25% of patients, with diarrhea owing to Clostridium difficile accounting for up to a quarter of cases. The clinical and economic costs of antibiotic-associated diarrhea are significant and better treatments are needed. Probiotics may offer potential effective therapy for antibiotic-associated diarrhea by restoring intestinal microbial balance. A number of different probiotics have been evaluated in the prevention and treatment of antibiotic-associated diarrhea in adults and children, including the nonpathogenic yeast Saccharomyces boulardii and multiple lactic-acid fermenting bacteria such as Lactobacillus rhamnosus GG (LGG). A careful review of the literature supports the efficacy of S. boulardii in the prevention of antibiotic-associated diarrhea recurrent C. difficile infection in adults, whereas LGG is useful in the treatment of antibiotic-associated diarrhea in children. Not enough data exist to currently support the use of other probiotic preparations in these conditions. Although generally safe and well tolerated, both S. boulardii and LGG should be used cautiously in immunocompromised patients. Further study of probiotics, including large, well-designed, randomized controlled dose-ranging trials, comparative trials, and cost-benefit analyses are necessary. Case Western Reserve University School of Medicine, Cleveland, Ohio Reprints: Jeffry A. Katz, MD, Division of Gastroenterology, University Hospitals of Cleveland, 11100 Euclid Avenue, Wearn 247, Cleveland, OH 44106-5066 (e-mail: Jeffry.email@example.com). Received for publication September 7, 2005; accepted November 16, 2005 Copyright © 2006 Wolters Kluwer Health, Inc. All rights reserved.